Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: August 31, 2022
Commentary by Jennifer Rosenthal, MD, MAS and Michelle Hamline, MD, PhD, MAS | August 31, 2022

A 2-year-old girl presented to her pediatrician with a cough, runny nose, low grade fever and fatigue; a nasal swab for SARS-CoV-2 and influenza was negative and lung sounds were clear. The patient developed a fever and labored breathing and was... Read More

Spotlight Case
CE/MOC
New
Anamaria Robles, MD, and Garth Utter, MD, MSc | August 31, 2022

A 49-year-old woman was referred by per primary care physician (PCP) to a gastroenterologist for recurrent bouts of abdominal pain, occasional vomiting, and diarrhea. Colonoscopy, esophagogastroduodenoscopy, and x-rays were interpreted as normal, and... Read More

Take the Quiz
Samantha Brown, MD, John S. Rose, MD, and David K. Barnes, MD | August 31, 2022

A 71-year-old man presented to a hospital-based orthopedic surgery clinic for a follow-up evaluation of his knee and complaints of pain and swelling in his right shoulder. His shoulder joint was found to be acutely inflamed and purulent fluid was... Read More

Samson Lee, PharmD, and Mithu Molla, MD, MBA | August 5, 2022

This WebM&M highlights two cases where home diabetes medications were not reviewed during medication reconciliation and the preventable harm that could have occurred. The commentary discusses the importance of medication reconciliation, how to... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (9)

1 - 9 of 9 WebM&M Case Studies
Hollie Porras, PharmD, BCPS, and Cathy Lammers, MD | January 26, 2022

This WebM&M features two cases involving patients undergoing surgical procedures who received perioperative opioid analgesics to aid in pain and sedation efforts and who experienced adverse events due to opioid stacking. The commentary provides evidence-based suggestions for optimal management of patients who are administered opioid therapy, including standardized sedation assessment, advanced patient monitoring strategies, appropriate use of naloxone, and non-opioid pain management strategies.

Take the Quiz
Florence Tan, PharmD, Karnjit Johl, MD and Mariya Kotova, PharmD| September 29, 2021

This case describes multiple emergency department (ED) encounters and hospitalizations experienced by a middle-aged woman with sickle cell crisis and a past history of multiple, long admissions related to her sickle cell disease. The multiple encounters highlight the challenges of opioid prescribing for patients with chronic, non-cancer pain. The commentary discusses the limitations of prescription drug monitoring program (PDMP) data for patients with chronic pain, challenges in opioid dose conversions, and increasing patient safety through safe medication prescribing and thorough medication reconciliation.

Take the Quiz
Sarina Fazio, PhD, RN, Emma Blackmon, PhD, RN, Amy Doroy, PhD, RN, Ai Nhat Vu and Paul MacDowell, PharmD. | May 26, 2021

A 64-year-old woman was admitted to the hospital for aortic valve replacement and aortic aneurysm repair. Following surgery, she became hypotensive and was given intravenous fluid boluses and vasopressor support with norepinephrine. On postoperative day 2, a fluid bolus was ordered; however, the fluid bag was attached to the IV line that had the vasopressor at a Y-site and the bolus was initiated. The error was recognized after 15 minutes of infusion, but the patient had ongoing hypotension following the inadvertent bolus. The commentary summarizes the common errors associated with administration of multiple intravenous infusions in intensive care settings and gives recommendations for reducing errors associated with co-administration of infusions.

Take the Quiz
David Maurier, MD and David K. Barnes, MD | November 25, 2020

A 60-year-old male presented to the emergency department (ED) with his partner after an episode of dizziness and syncope when exercising. An electrocardiogram demonstrated non-ST-elevation myocardial infarction abnormalities. A brain CT scan was ordered but the images were not assessed prior to initiation of anticoagulation treatment. While awaiting further testing, the patient’s heart rate slowed and a full-body CT scan demonstrated an intracranial hemorrhage. An emergent craniotomy was performed and the patient later died. The commentary discusses the influence of cognitive errors and the high-risk nature of anticoagulation contributing to this medical error, and the use of systematic interventions such as checklists and forcing functions to mitigate cognitive biases and prevent adverse outcomes.

Take the Quiz
Berit Bagley, MSN, Dahlia Zuidema, PharmD, Stephanie Crossen, MD, and Lindsey Loomba, MD | October 28, 2020

A 14-year-old girl with type 1 diabetes (T1D) was admitted to the hospital after two weeks of heavy menstrual bleeding as well as blurred vision, headache and left arm numbness. MRI revealed an acute right middle cerebral artery (MCA) infarct. Further evaluation led to a diagnosis of antiphospholipid syndrome. The patient was persistently hyperglycemic despite glycemic management using her home insulin pump and continuous glucose monitor. Over the course of her hospitalization, her upper extremity symptoms worsened, and she developed upper extremity, chest, and facial paresthesia. Imaging studies revealed new right MCA territory infarcts as well as splenic and bilateral infarcts. The case describes how suboptimal inpatient management of diabetes technology contributed to persistent hyperglycemia in the setting of an acute infarction. The commentary discusses best practices for optimizing patient safety when managing hospitalized patients on home insulin pumps. 

Take the Quiz
Julia Munsch, PharmD and Amy Doroy, PhD, RN | June 24, 2020
A 55-year old woman became unarousable with low oxygen saturation as a result of multiple intravenous benzodiazepine doses given overnight. The benzodiazepine was ordered following a seizure in the intensive care unit (ICU) and was not revised or discontinued upon transfer to the floor; several doses were given for different indications - anxiety and insomnia. This case illustrates the importance of medication reconciliation upon transition of care, careful implementation of medication orders in their entirety, assessment of patient response and consideration of whether an administered medication is working effectively, accurate and complete documentation and communication, and the impact of limited resources during night shift.
Take the Quiz
Sarina Fazio, PhD, RN and Rachelle Firestone, PharmD, BCCCP| May 27, 2020
A patient with multiple comorbidities and chronic pain was admitted for elective spinal decompression and fusion. The patient was placed on a postoperative patient-controlled analgesia (PCA) for pain control and was later found unresponsive. The case illustrates risks associated with opioid administration through PCA, particularly among patients at high risk for postoperative opioid-induced respiratory depression.
Take the Quiz
Monica Donnelley, PharmD, Thomas Joseph Gintjee, PharmD, and James Go, PharmD| February 26, 2020
This commentary involves two patients who were discharged from the hospital to skilled nursing facilities on long-term antibiotics. In both cases, there were multiple errors in the follow up management of the antibiotics and associated laboratory tests. This case explores the errors and offers discussion regarding the integration of a specialized Outpatient Parenteral Antimicrobial Therapy (OPAT) team and others who can mitigate the risks and improve patient care.
Take the Quiz
Adam Wright, PhD, and Gordon Schiff, MD| October 30, 2019
Following resection of colorectal cancer, a hospitalized elderly man experienced a pulmonary embolism, which was treated with rivaroxaban. Upon discharge home, he received two separate prescriptions for rivaroxaban (per protocol): one for 15 mg twice daily for 10 days, and then 20 mg daily after that. Ten days later, the patient's wife returned to the pharmacy requesting a refill. On re-reviewing the medications with her, the pharmacist discovered the patient had been taking both prescriptions (a total daily dose of 50 mg daily). This overdose placed him at very high risk for bleeding complications.
Take the Quiz